Algebra & Number Theory

Del Pezzo surfaces and representation theory

Vera Serganova and Alexei Skorobogatov

Full-text: Open access


The connection between del Pezzo surfaces and root systems goes back to Coxeter and Du Val, and was given modern treatment by Manin in his seminal book Cubic forms. Batyrev conjectured that a universal torsor on a del Pezzo surface can be embedded into a certain projective homogeneous space of the semisimple group with the same root system, equivariantly with respect to the maximal torus action. Computational proofs of this conjecture based on the structure of the Cox ring have been given recently by Popov and Derenthal. We give a new proof of Batyrev’s conjecture using an inductive process, interpreting the blowing-up of a point on a del Pezzo surface in terms of representations of Lie algebras corresponding to Hermitian symmetric pairs.

Article information

Algebra Number Theory, Volume 1, Number 4 (2007), 393-419.

Received: 2 February 2007
Revised: 11 August 2007
Accepted: 15 September 2007
First available in Project Euclid: 20 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J26: Rational and ruled surfaces
Secondary: 17B25: Exceptional (super)algebras 17B10: Representations, algebraic theory (weights)

del Pezzo surface homogeneous space Lie algebra


Serganova, Vera; Skorobogatov, Alexei. Del Pezzo surfaces and representation theory. Algebra Number Theory 1 (2007), no. 4, 393--419. doi:10.2140/ant.2007.1.393.

Export citation


  • V. V. Batyrev and O. N. Popov, “The Cox ring of a del Pezzo surface”, pp. 85–103 in Arithmetic of higher-dimensional algebraic varieties (Palo Alto, CA, 2002), edited by B. Poonen and Y. Tschinkel, Progr. Math. 226, Birkhäuser, Boston, 2004.
  • N. Bourbaki, Groupes et algèbres de Lie, Chapitres IV–VIII, Masson, Paris, 1981.
  • J.-L. Colliot-Thélène and J.-J. Sansuc, “La descente sur les variétés rationnelles, II”, Duke Math. J. 54:2 (1987), 375–492.
  • R. Dabrowski, “On normality of the closure of a generic torus orbit in $G/P$”, Pacific J. Math. 172:2 (1996), 321–330.
  • U. Derenthal, “On the Cox ring of Del Pezzo surfaces”, 2006. \codarefmath.AG/0603111
  • U. Derenthal, “Universal torsors of del Pezzo surfaces and homogeneous spaces”, Adv. Math. 213:2 (2007), 849–864.
  • I. Dolgachev, Lectures on invariant theory, London Mathematical Society Lecture Notes Series 296, Cambridge Univ. Press, Cambridge, 2003.
  • J. R. Faulkner, “Generalized quadrangles and cubic forms”, Comm. Algebra 29:10 (2001), 4641–4653.
  • H. Flaschka and L. Haine, “Torus orbits in $G/P$”, Pacific J. Math. 149:2 (1991), 251–292.
  • R. Friedman and J. W. Morgan, “Exceptional groups and del Pezzo surfaces”, pp. 101–116 in Symposium in Honor of C. H. Clemens, edited by A. Bertram et al., Contemp. Math. 312, Amer. Math. Soc., Providence, RI, 2002.
  • I. M. Gel'fand and V. V. Serganova, “Combinatorial geometries and the strata of a torus on homogeneous compact manifolds”, Uspekhi Mat. Nauk 42:2(254) (1987), 107–134, 287.
  • R. Hartshorne, Algebraic geometry, Graduate Texts in Mathematics 52, Springer, New York, 1977.
  • S. Helgason, Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics 34, American Mathematical Society, Providence, RI, 2001. Corrected reprint of the 1978 original.
  • G. Lancaster and J. Towber, “Representation-functors and flag-algebras for the classical groups. I”, J. Algebra 59:1 (1979), 16–38.
  • N. C. Leung, “ADE-bundles over rational surfaces, configuration of lines and rulings”, preprint, 2000.
  • Y. I. Manin, Cubic forms: algebra, geometry, arithmetic, 2nd ed., North-Holland Mathematical Library 4, North-Holland, Amsterdam, 1986.
  • L. Manivel, “Configurations of lines and models of Lie algebras”, J. Algebra 304:1 (2006), 457–486.
  • D. Mumford, J. Fogarty, and F. Kirwan, Geometric invariant theory, 3rd ed., Ergebnisse der Mathematik 34, Springer, Berlin, 1994.
  • A. L. Onishchik and È. B. Vinberg, Lie groups and algebraic groups, Springer, Berlin, 1990.
  • V. L. Popov, “Picard groups of homogeneous spaces of linear algebraic groups and one-dimensional homogeneous vector fiberings”, Izv. Akad. Nauk SSSR Ser. Mat. 38 (1974), 294–322.
  • O. N. Popov, Diplomarbeit, Universität Tübingen, 2001.
  • A. N. Skorobogatov, “On a theorem of Enriques–Swinnerton-Dyer”, Ann. Fac. Sci. Toulouse Math. $(6)$ 2:3 (1993), 429–440.
  • A. Skorobogatov, Torsors and rational points, Cambridge Tracts in Mathematics 144, Cambridge University Press, Cambridge, 2001.